Alert archive / Missouri / Areal Flood Warnings in 2009

Areal Flood Warning 13, NWS St. Louis, MO

May 16, 2009Boone County, Missouri

NWS St. Louis, MO issued this areal flood warning at May 16, 2009, 8:51 AM CDT for Boone County, Missouri. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2009, 8:51 AM CDT (13:51 UTC)
Expired
May 16, 2009, 8:21 PM CDT
In force
12 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
None

County Boone County, MO

The radar

The St Louis radar (KLSX), 143 km from the middle of the area, began a volume at 13:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 1.9 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2009-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 66 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2009-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
66 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
462 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS43 KLSX 161351
FLWLSX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
851 AM CDT SAT MAY 16 2009

MOC019-170130-
/O.NEW.KLSX.FA.W.0013.090516T1351Z-090517T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BOONE MO-
851 AM CDT SAT MAY 16 2009

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* FLOOD WARNING FOR...
  BOONE COUNTY IN CENTRAL MISSOURI

* UNTIL 830 PM CDT SATURDAY

* AT 842 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLOODING  
ACROSS THE WARNED AREA. HIGHWAY A WAS CLOSED DUE TO HIGH WATER IN 
THE SOUTHWEST PART OF BOONE COUNTY AND STRONG ROAD JUST SOUTH OF 
INTERSTATE 70 IN THE CITY OF COLUMBIA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.

&&

LAT...LON 3899 9256 3924 9243 3923 9211 3896 9215
      3890 9217 3887 9216 3882 9216 3873 9220
      3872 9222 3866 9223 3874 9238 3877 9241
      3881 9239 3882 9242 3886 9247

$$

PRZYBYLINSKI
2 follow-up statements
000 
WGUS83 KLSX 161947
FLSLSX

FLOOD STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
247 PM CDT SAT MAY 16 2009

MOC019-170130-
/O.CON.KLSX.FA.W.0013.000000T0000Z-090517T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BOONE MO-
247 PM CDT SAT MAY 16 2009

...FLOOD WARNING REMAINS IN EFFECT FOR BOONE COUNTY UNTIL 830 PM
CDT...


* LOCAL EMERGENCY MANAGEMENT AND THE MISSOURI DEPARTMENT OF 
  TRANSPORTATION CONTINUES TO REPORT CLOSED OR WATER COVERED ROADS
  DUE TO THE HEAVY RAINFALL WHICH OCCURRED ON THURSDAY AND THURSDAY 
  NIGHT. RADAR ESTIMATES AND OBSERVED RAINFALL TOTALS INDICATE 1 TO 
  3 INCHES OF RAIN FELL ACROSS THE AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE
ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON
FOOT OR IN A VEHICLE.

IN HILLY TERRAIN...THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH
ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL
ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW
INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 3899 9256 3924 9243 3923 9211 3896 9215
      3890 9217 3887 9216 3882 9216 3873 9220
      3872 9222 3866 9223 3874 9238 3877 9241
      3881 9239 3882 9242 3886 9247

$$

GLASS
000 
WGUS83 KLSX 170121
FLSLSX

FLOOD STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
821 PM CDT SAT MAY 16 2009

MOC019-170133-
/O.CAN.KLSX.FA.W.0013.000000T0000Z-090517T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BOONE MO-
821 PM CDT SAT MAY 16 2009

...THE FLOOD WARNING THAT WAS IN EFFECT FOR BOONE COUNTY IS
CANCELLED...

FLOOD WATERS CONTINUE TO RECEDE AS RUNOFF FROM LAST NIGHTS HEAVY 
RAIN ENDS. COUNTY OFFICIALS REPORT THAT MOST OF THE ROAD CLOSURES 
HAVE BEEN CLEARED AND THAT A FLOOD WARNING IS NO LONGER NEEDED. 

LAT...LON 3899 9256 3924 9243 3923 9211 3896 9215
      3890 9217 3887 9216 3882 9216 3873 9220
      3872 9222 3866 9223 3874 9238 3877 9241
      3881 9239 3882 9242 3886 9247

$$

CVKING

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this areal flood warning went out at May 16, 7:16 AM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, May 16, 7:16 AM CDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
716 AM CDT SAT MAY 16 2009

.DISCUSSION...
/326 AM CDT SAT MAY 16 2009/
SHOWERS AND THUNDERSTORMS HAVE MOVED OUT OF THE AREA EARLY THIS
MORNING...THOUGH SOME LINGERING LIGHT RAIN/SPRINKLES ONGOING FOR
SOUTHERN HALF OF FORECAST AREA...AT LEAST FOR A FEW MORE
HOURS...THEN WE DRY OUT. IN THE THE MEANTIME...ACTUAL FRONTAL
BOUNDARY HAS YET TO MOVE THROUGH THE ENTIRE FORECAST AREA. AS OF
08Z...THE BOUNDARY EXTENDED FROM NORTHEASTERN WI THROUGH FAR WESTERN
IL THEN INTO MO JUST NORTH OF QUINCY TO SOUTHWESTERN MO NEAR JOPLIN.
IT WILL EXIT THE AREA LATER THIS MORNING. SO WILL STILL SEE
LINGERING CLOUD COVER FOR MAJORITY OF AREA TODAY. TEMPS WILL
STRUGGLE TO RECOVER...AND IT WILL REMAIN RATHER CHILLY WITH HIGHS
ONLY IN THE MID TO UPPER 60S.

SURFACE RIDGE BUILDS IN OVER THE REGION BY TONIGHT WITH CLEARING
SKIES...LIGHT WINDS AND COOL TEMPS FOR THIS TIME OF YEAR...UPPER 30S
FAR NORTH TO THE LOWER 40S FAR SOUTH. SOME CONCERN ABOUT PATCHY
FROST IN THE FAR NORTH...FOR NOW CONFIDENCE IS LOW...WILL PASS ON
CONCERN TO DAYCREW.

BEYOND TONIGHT...DRY WEATHER TO PREVAIL OVER REGION FOR REMAINDER OF
FORECAST PERIOD WITH TEMPERATURES WARMING BACK UP TO NEAR NORMAL OR
EVEN SLIGHTLY ABOVE NORMAL BY TUESDAY.

BYRD

&&

.AVIATION...
/707 AM CDT SAT MAY 16 2009/
FOR THE 12Z TAFS...CEILINGS 10-20 KFT OVER STL...AND SUS WILL
CONTINUE TO IMPROVE DURING THE NEXT FEW HOURS. NARROW BAND OF
LIGHT RAINSHOWERS WILL PASS THROUGH THIS AREA BY 1300 UTC. COLD
FRONT EXTENDS FROM NORTHWEST INDIANA THROUGH STL AND SOUTH INTO
CENTRAL OKLAHOMA. COLD FRONT WILL CONTINUE TO MOVE SOUTH AND
THROUGH MISSOURI BY 1500 UTC. CEILING CONTINUE TO IMPROVE OVER
NORTHERN MISSOURI AND DRIER AIR ENTRAINS SOUTHEASTWARD BEHIND COLD
FRONT. CEILINGS OVER STL..SUS EXPECTED TO BECOME SCATTERED ARND
1500 UTC. HIGH PRESSURE OVER PARTS OF THE NORTHERN AND CENTRAL
PLAINS WILL BRING SUBSIDENCE FLOW OVER THE AREA THROUGH MONDAY.
SURFACE WINDS WILL BE STRONG DURING THE DAY TODAY WITH GUSTS TO 22
TO 24 KTS FROM THE NORTHWEST. STRONG SURFACE WINDS WILL DIMINISH
THIS EVENING OVER AREA.

RP

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, May 16, 3:53 AM CDT, 4 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
353 AM CDT SAT MAY 16 2009

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-171200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
353 AM CDT SAT MAY 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

MODERATE TO MAJOR FLOODING CONTINUES AT SEVERAL POINTS ALONG THE
ILLINOIS RIVER...SEVERAL RIVERS IN NORTHEASTERN MISSOURI...AND THE
MISSISSIPPI RIVER AT CHESTER. PLEASE SEE THE APPROPRIATE FLOOD
PRODUCTS FOR FURTHER INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG PARTS OF THE ILLINOIS
RIVER...SEVERAL RIVERS IN NORTHEASTERN MISSOURI AND AT CHESTER ON
THE MISSISSIPPI RIVER. PLEASE SEE THE APPROPRIATE FLOOD PRODUCTS
FOR FURTHER INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

BYRD

In the hours before

Local storm report, May 16, 6:22 AM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
622 AM CDT SAT MAY 16 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HEAVY RAIN       EWING                   40.01N  91.71W
05/15/2009  M6.78 INCH       LEWIS              MO   EMERGENCY MNGR

            STORM TOTAL

&&

EVENT NUMBER LSX0902061

JP

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 7:41 PM CDTRiver Flood WarningLSXCole14 hr
May 15, 7:47 PM CDTAreal Flood AdvisoryLSXSaint Charles, Saint Louis, City of Saint Louis3 hr
May 15, 8:34 PM CDTFlash Flood WarningLSXCole, Moniteau, Osage3 hr
May 15, 9:12 PM CDTRiver Flood WarningLSXLincoln19 hr
May 15, 9:12 PM CDTRiver Flood WarningLSXLincoln6 days
May 15, 10:27 PM CDTRiver Flood WarningLSXSaint Louis, City of Saint Louis9 days
May 15, 10:31 PM CDTAreal Flood WarningLSXKnox, Lewis, Marion, Shelby10 hr
May 15, 11:00 PM CDTAreal Flood WarningLSXAudrain, Boone, Moniteau, Monroe, Pike, Ralls9 hr
May 15, 11:21 PM CDTAreal Flood WarningLSXCallaway9 hr
May 15, 11:24 PM CDTAreal Flood WarningLSXCole, Moniteau, Osage3 hr
May 16, 8:14 AM CDTAreal Flood WarningLSXAudrain, Monroe, Pike, Ralls7 hr
May 16, 8:35 AM CDTAreal Flood WarningLSXKnox, Lewis, Marion, Shelby6 hr
May 16, 12:19 PM CDTRiver Flood WarningLSXCallaway, Cole3 days
May 16, 12:19 PM CDTRiver Flood WarningLSXCallaway, Osage7 days
May 16, 12:19 PM CDTRiver Flood WarningLSXGasconade, Montgomery8 days
May 16, 12:19 PM CDTRiver Flood WarningLSXGasconade, Montgomery7 days
May 16, 2:36 PM CDTAreal Flood WarningLSXKnox, Lewis, Marion, Shelby20 hr

Nearby

Areal Flood Warnings in Missouri, 2009Every areal flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.